DEAR MAYO CLINIC: I have been in menopause for about a year and have not had many problems other than what my doctor diagnosed as vaginal atrophy. Do over-the-counter products usually help relieve the symptoms, or will I need hormone therapy?
ANSWER: What you are experiencing is common. By some estimates, loss of lubrication and elasticity in the vaginal area (vaginal atrophy) affects at least half of women in midlife and beyond. Systemic hormone therapy — taken as an oral pill or a skin patch — isn’t the only treatment for menopausal vaginal atrophy. Other treatments are specific for vaginal atrophy. In fact, if you experience only vaginal symptoms related to menopause, without hot flashes and night sweats, these other therapies are probably better choices.
Vaginal atrophy is caused by a decrease in estrogen production. As you approach menopause, your body’s production of estrogen — the main female hormone — ebbs and flows and eventually decreases permanently. Less estrogen can make your vaginal tissues thinner, drier, less elastic and more fragile. Estrogen reduction and vaginal atrophy may also occur as the result of certain medical treatments, such as the removal of both ovaries, pelvic radiation, chemotherapy or hormonal treatment for breast cancer.